New Jersey, 2005

Damaging Wind in New Jersey, May 28, 2005

May 28, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down a couple of trees in Cherry Hill Township and several tree limbs in Voorhees Township. One downed tree fell onto a house on Covered Bridge Road in Cherry Hill Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down a couple of trees in Cherry Hill Township and several tree limbs in Voorhees Township. One downed tree fell onto a house on Covered Bridge Road in Cherry Hill Township. A SKYWARN Spotter recorded a wind gust to 57 mph in Voorhees Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 2:20 PM EST, 55 minutes earlier.

Area forecast discussion, May 28, 2:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EDT SAT MAY 28 2005

HAVE A GOOD MEMORIAL DAY WEEKEND

.OVERVIEW....
CONVECTION BEING HANDLED BY SPSS ATTM.

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
WX REMAINS DOMINATED BUT BROAD CYCLONIC FLOW ACROSS THE NORTHERN PLAINS
TO THE MID ATLANTIC AND NORTH TO NEW ENGLAND. WEAK SFC BOUNDARY
PRETTY MUCH EAST OF THE APPALACHIANS WHERE MODERATE INSTABILITY WITH
SFC TEMPS AROUND 80 AND DEW POINTS STILL LOW BY COMPARISON FOR
STRONG THUNDERSTORMS BUT THE DYNAMICS ALOFT ARE STRONG AND ACTIVE TO
INITIATE LIFT AND STRONG UVV OVER SOUTHEAST PA AND NJ/DE. LINE OF
CONVECTIVE HAS BEEN MOVING TO THE EAST AND WEAKENING BUT STILL
CAPABLE OF PRODUCING STRONG WINDS. 300 MB JET SLICING EAST FROM SRN
ILLINOIS AND OFF THE DE COAST. BEST LO LVL MOIST CONV IN THE AREA
EAST OF WHERE THE CONVECTION IS OCCURRING. TSTMS/SHWS MAY BE MOVING
THROUGH A LITTLE AHEAD OF SCHED. SOME ZONES TSTMS ONLY IN THE
EVENING HOURS. SFC BOUNDARY MOVES OFFSHORE AFTER 00Z WITH FAIRLY
STRONG NVA. WE GET TO GO THROUGH THIS SAME SCENARIO ON SUN AS
ANOTHER SFC BOUNDARY DEVELOPS E OF HILLS AND AS PVA POKES INTO ERN
SECTIONS OF CFA. RIGHT NOW PLAYING THE PCPN TO BE NRN HALF OF CFA.
WELL HAVE A RAIN-FREE PERIOD SOME TIME MON AND THEN AS HIGH PRES
MOVES OFF THE COAST A RATHER IMPRESSIVE UPPER LEVEL LOW DIGS SE FROM
THE SRN LAKES. 32 VORT UNITS QUITE STRONG ON FOR NEARLY JUNE. HAVE
PUT TSTMS WITH HEAVY RAIN POTENTIAL BUT IF NAM/GFS ARE CORRECT THIS
COULD BE A GOOD WIND EVENT. STRONG HEIGHT FALL/RISE COUPLET AT 50H.
WELL HAVE TO KEEP AN EYE ON THAT SYSTEM.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
THE PASSAGE OF THE 50H LOW TUESDAY NIGHT SIGNALS A CHANGE IN THE
UPPER AIR PATTERN AS RIDGE BUILDS OVER THE GREAT LAKES MID WEEK INTO
EARLY NEXT WEEKEND. SOME SHOWERS ON THE BACK SIDE OF THE FRONT LATE
WED/WED NIGHT AND THEN PCPN FREE NEXT COUPLE OF DAYS.

&&

.AVIATION...
WE WILL HAVE VFR CONDITIONS FORECAST BUT WITH TEMPO MVFR CONDITIONS
IN SHRA/TSRA AS ACTIVITY MOVES IN AND THROUGH FROM THE WEST THROUGH
THE 22Z-24Z TIME FRAME. AS THE FRONT MOVES EAST AND OFFSHORE,
CONDITIONS SHOULD RAPIDLY IMPROVE EARLY THIS EVENING AS MOISTURE AND
ENERGY RUN AWAY. WITH LIMITED MOISTURE, WE DECLINED TO ADD IN ANY
VISIBILITY RESTRICTIONS DURING THE OVERNIGHT PERIOD, WITH ONLY
SCATTERED CLOUDS OVERNIGHT AND SUNDAY.

&&

.MARINE...
WINDS AND WAVES WILL BE LOCALLY HIGHER NEAR STRONG SHOWERS AND ANY
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING, AND THESE WILL BE
HANDLED BY MARINE WEATHER STATEMENTS, OR SPECIAL MARINE WARNINGS IF
NEEDED. OTHERWISE, QUIET CONDITIONS WILL EXIST ON THE COASTAL WATERS
TONIGHT THROUGH THE SHORT TERM PERIOD (MONDAY). THE PREVIOUS
WAVEWATCH BUILT SEAS TO SMALL CRAFT LEVELS THURSDAY, BUT THE 12Z RUN
NOW KEEPS WAVES BELOW 5 FEET, AND HINTS AT STRONGER WINDS AND SEAS
BY SUNDAY.

&&

OVERVIEW-SHORT-LONG TERM/EBERWINE
AVIATION/MARINE.../
Hazardous weather outlook, May 28, 10:20 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EDT SAT MAY 28 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-291100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1120 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN PENNSYLVANIA,
DELAWARE, AND THE MARYLAND EASTERN SHORE IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON INTO THIS EVENING. GUSTY WINDS,
BELOW SEVERE LIMITS, ARE POSSIBLE ELSEWHERE THIS AFTERNOON AND EARLY
EVENING IN STRONGER SHOWERS OR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IF A SEVERE THUNDERSTORM WATCH IS
ISSUED.

In the hours before

Special weather statement, May 28, 10:01 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1101 AM EDT SAT MAY 28 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281800-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1101 AM EDT SAT MAY 28 2005

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING
ACROSS THE SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN
PENNSYLVANIA, DELAWARE, AND NORTHEASTERN MARYLAND...
...GUSTY WINDS IN PRECIPITATION ARE POSSIBLE THROUGHOUT THE AREA
INTO THIS EVENING...

A COLD FRONT STALLED ACROSS THE REGION LAST NIGHT. A SECOND COLD
FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER THIS AFTERNOON AND
INTO THIS EVENING. THIS LOW LEVEL FRONT WILL BE ACCOMPANIED BY A
VIGOROUS DISTURBANCE IN THE UPPER ATMOSPHERE MOVING FROM THE OHIO
VALLEY.

THE COMBINATION OF THE TWO SHOULD GIVE US THE MOST WIDESPREAD
PRECIPITATION OF THE HOLIDAY WEEKEND THIS AFTERNOON AND INTO EARLY
EVENING. WHILE IT WILL BE VERY COLD ALOFT AND A JET STREAM WILL BE
PRESENT, WHICH FAVOR STRONG THUNDERSTORMS, MOISTURE AGAIN WILL BE A
LIMITING FACTOR. ACROSS MOST OF OUR REGION, DUE TO THE LIMITED
MOISTURE, WIND GUSTS ARE EXPECTED TO AVERAGE BETWEEN 30 AND 40 MILES
AN HOUR DURING STRONGER SHOWERS OR THUNDERSTORMS. ACROSS THE
SOUTHERN HALF OF NEW JERSEY, EXTREME SOUTHEASTERN PENNSYLVANIA,
DELAWARE, AND NORTHEASTERN MARYLAND, THERE MIGHT BE SUFFICIENT
MOISTURE FOR A FEW THUNDERSTORMS TO BECOME EVEN STRONGER AND
POSSIBLY SEVERE. THUS, THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED THESE AREAS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATER TODAY AND INTO EARLY EVENING.

THOSE WITH OUTDOOR PLANS LATER TODAY ARE ADVISED TO KEEP ALERT FOR
THREATENING WEATHER AND HAVE A PLACE OF SHELTER READY IN THE EVENT
IT OCCURS. PLEASE SECURE ANY OUTDOOR ITEMS THAT COULD BE EASILY
BLOWN ABOUT BY GUSTY WINDS. MARINERS ARE ESPECIALLY ADVISED TO LEAVE
ENOUGH TIME TO REACH SHELTER BEFORE THE SHOWERS OR THUNDERSTORMS
ARRIVE. WIND GUSTS MIGHT EVEN OCCUR WITH JUST SHOWERS...SO PLEASE DO
NOT WAIT UNTIL DISTANT LIGHTNING IS SEEN OR THUNDER IS HEARD TO HEAD
FOR SHORE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR FURTHER UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT
HTTP://WEATHER.GOV/ER/PHI (ALL LOWERCASE).
Special weather statement, May 28, 1:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
231 PM EDT SAT MAY 28 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
231 PM EDT SAT MAY 28 2005

...SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS THROUGH THE EARLY
EVENING...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION INTO
THE EARLY EVENING. THIS DISTURBANCE WILL MOVE INTO A WARM AIRMASS,
ALTHOUGH THE MOISTURE AT THE SURFACE IS NOT REAL HIGH. HOWEVER, WITH
A LARGE DIFFERENCE BETWEEN THE TEMPERATURE AND DEW POINT TEMPERATURE
AT THE SURFACE, SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF GUSTY
WINDS. WIND GUSTS TO 40 MPH HAVE ALREADY BEEN OBSERVED ACROSS
CENTRAL MARYLAND THIS AFTERNOON.

ACROSS THE SOUTHERN HALF OF NEW JERSEY, SOUTHEASTERN PENNSYLVANIA
AND THE DELMARVA, THERE MIGHT BE A LITTLE MORE MOISTURE FOR A COUPLE
OF THUNDERSTORMS TO POSSIBLY TURN SEVERE. THUS, THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA CONTINUES THESE AREAS IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS, INTO THE EARLY EVENING HOURS.

THOSE WITH OUTDOOR PLANS THIS AFTERNOON AND EVENING ARE ADVISED TO
KEEP ALERT FOR THREATENING WEATHER, AND SEEK SHELTER INDOORS IN THE
EVENT GUSTY SHOWERS AND THUNDERSTORMS MOVE IN. SECURE ANY OUTDOOR
ITEMS THAT COULD BE EASILY BLOWN AROUND BY GUSTY WINDS. MARINERS ARE
ESPECIALLY ADVISED TO LEAVE ENOUGH TIME TO REACH SAFE SHELTER BEFORE
THE SHOWERS AND THUNDERSTORMS ARRIVE.

GUSTY WINDS MIGHT EVEN OCCUR WITH JUST SHOWERS, SO PLEASE DO NOT
WAIT UNTIL DISTANT LIGHTNING IS SEEN, OR THUNDER IS HEARD TO HEAD
FOR A SAFE PLACE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES ON ANY THREATENING WEATHER.

GORSE
Special weather statement, May 28, 2:21 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 PM EDT SAT MAY 28 2005

DEZ001-NJZ016-PAZ067-070-282030-
CHESTER PA-DELAWARE PA-NEW CASTLE DE-SALEM NJ-
INCLUDING THE CITIES OF...NEWARK AND WILMINGTON
321 PM EDT SAT MAY 28 2005

...STRONG GUSTY WINDS WITH SHOWERS AND THUNDERSTORMS MOVING THROUGH
THE REGION THIS AFTERNOON...

AT 3:15 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
TRACK A CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS. WIND GUSTS OF
40 TO 50 MPH COULD ACCOMPANY THIS ACTIVITY IN SOME AREAS AS IT MOVES
THROUGH. THIS WIND, ALTHOUGH NOT CLASSIFIED AS SEVERE, CAN STILL
BRING DOWN SOME TREES.

THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST AT 30 MPH. SEEK
SHELTER INDOORS AND WAIT UNTIL THE THREATENING WEATHER MOVES AWAY
FROM YOUR AREA BEFORE HEADING BACK OUTDOORS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

GORSE

The radar

The Philadelphia radar (KDIX), 52 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
May 28, 3:15 PM EST
Where
Camden County, Cherry Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.917, -75.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449502.